Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

April 16, 1997Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 1997, 6:40 PM CDT for Borden County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1997, 6:40 PM CDT (23:40 UTC)
Expired
Apr 16, 1997, 7:45 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:26 PM CDTHail 0.88Lake J B Thomas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS1 KMAF 162341 RRA
SVRMAF
TXC033-170045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
640 PM CDT WED APR 16 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHEASTERN BORDEN COUNTY
 
AT 639 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 16 MILES SOUTHEAST OF GAIL MOVING NORTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO PASS NEAR LAKE THOMAS.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

MURDOCH/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:02 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 16, 2:02 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
201 PM CDT WED APR 16 1997

VERY DIFFICULT TO PLACE FRONTAL BOUNDARY BUT BEST GUESS WOULD BE
BETWEEN KHOB AND KMAF WITH A PREFRONTAL TROUGH EXTENDING FROM KMAF
TO THE DAVIS MOUNTAINS.  COOLER TEMPERATURES LAGGING ABOUT 2 TO 3
HOURS AFTER FRONTAL PASSAGE.  KMAF 88D REFLECTIVITY SHOWING SCATTERED
SHOWERS AND A FEW THUNDERSTORMS MAINLY OVER THE DAVIS MOUNTAINS
ATTM.  LATEST WV IMAGERY SHOWING BAHA CUTOFF LOW REMAINING
RELATIVELY STATIONARY WITH MID/HIGH LEVEL SUBSIDENCE OCCURRING OVER
THE NORTHERN PORTIONS OF THE FA.

MODELS IN GENERAL AGREEMENT NEXT 36 HOURS WITH NGM AND AVN BEING A
LITTLE MORE AGRESSIVE IN MOVING CUTOFF LOW OVER BAHA PENINSULA
EASTWARD...HENCE HIGHER POPS ON THURSDAY.  OUTSIDE SLIGHT
CHANCES LATE THIS AFTERNOON AND EARLY EVENING DUE TO FRONTAL
BOUNDARY AND OROGRAPHIC LIFTING OVER MOUNTAINS...BELIEVE MODELS MAY
BE A LITTLE TOO FAST ON APPROACH OF AFOREMENTIONED CUTOFF LOW SO WILL
LEAN TOWARDS A LESSER CHANCE OF POPS GIVEN MORE STABLE AIR BEHIND
FRONTAL BOUNDARY.  WILL LIKELY SEE A FEW ISOLATED CELLS OVER THE
DAVIS MOUNTAINS DURING THE AFTERNOON.

BIG QUESTION TONIGHT WILL BE POSSIBLE LOW CLOUDS EAST OF MOUNTAINS
WITH UPSLOPE COMPONENT OF WIND.  CURRENT VISIBLE IMAGERY AND PROGS
POINT TO A BRIEF SHOWING MAINLY OVER THE EAST SLOPES OF MOUNTAINS
WHERE BOUNDARY LAYER RH VALUES APPROACH 70 TO 80 PERCENT.

FOR TONIGHT/S LOWS WILL LEAN MORE TOWARDS THE COOLER AVN GIVEN
CURRENT TEMPERATURES OVER THE TX PANHANDLE.  WILL COMPROMISE BETWEEN
NGM AND AVN FOR HIGHS TOMORROW AS EACH MODEL SEEMS TO BE AT EXTREMES.

MAF  45/72  1-
CNM  45/75  --
MRF  42/68  21
P07  48/74  1-

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:08 PM CDTSevere Thunderstorm WarningMAFReagan62 min
Apr 16, 6:08 PM CDTSevere Thunderstorm WarningMAFDawson62 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningMAFHoward65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.